Background Differential diagnosis of genital ulceration includes benign skin disease, infection and malignancy. An increase in sexually transmitted infections in older patients has been seen. Biologics inhibit immune system components that fuel inflammation. They are used to treat refractory chronic inflammatory conditions, including psoriasis. Concerns have been raised regarding an association between use of biologic treatments such as Etanercept and squamous cell carcinoma (SCC). We present a case of a patient taking Etanercept for psoriasis, who developed penile SCC.
Case A 57 years old man, listed by Urology for biopsy of a penile ulcer of 8 week duration, was referred to Genitourinary Medicine to exclude infective causes. He had a long history of severe psoriasis which had been treated with Etanercept for more than 7 years. He had had sex with one casual female partner 3 months prior to presentation. A deep, clean, indurated ulcer was seen on the corona. Regional nodes were impalpable. Tests were negative for syphilis, HIV and herpes simplex. The biopsy showed invasive SCC. He subsequently underwent a partial penectomy.
Discussion Penile cancer is uncommon in the United Kingdom. Embarrassment may cause delay in presentation. Penile SCC has been reported in patients on Etanercept. Clear evidence of association is lacking. Patients on biologics should be advised to carefully examine their skin including the genitals, reporting any skin changes promptly. Increasing awareness among patients and physicians about this possible association could prevent delay in diagnosis. The National Biologic Registers will reveal more definite evidence over time.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.